Weight Changes in Teens on Psychotropic Medication Combinations at Austin State Hospital

Texas Medicine Logo  

Abstract ofJournal Article -- March 2005  

By Emilie Attwell Becker, MD; Alan Shafer, PhD; and Rhonda Anderson, MD  

Psychiatrists commonly treat adolescents with multiple psychotropic medications simultaneously. We studied the effects of psychotropic medications on the weight of adolescent patients at Austin State Hospital between June 1997 and December 2001. The medication combinations that caused the largest weight increases were olanzapine with valproic acid, and olanzapine with venlafaxine. The biggest weight loss combinations were valproic acid with bupropion, and valproic acid with venlafaxine. Medications drove a substantial portion of the changes in weight, not other variables. The specific medication prescribed, rather than the total number of medications, predicted weight gain. As current inpatient adolescents are receiving multiple medications and their weight is subsequently being affected, more study is needed to better understand these effects.


Comment on this (Must be logged in to comment)

Add Comment

Text Only 2000 character limit

Looking for more?